Advertisement

Israel Journal of Mathematics

, Volume 157, Issue 1, pp 333–345 | Cite as

On the positivity set of a linear recurrence sequence

  • Jason P. Bell
  • Stefan Gerhold
Article

Abstract

We consider real sequences (f n ) that satisfy a linear recurrence with constant coefficients. We show that the density of the positivity set of such a sequence always exists. In the special case where the sequence has no positive dominating characteristic root, we establish that the density is positive. Furthermore, we determine the values that can occur as density of such a positivity set, both for the special case just mentioned and in general.

Keywords

Rational Number Characteristic Root Real Sequence Positive Density Linear Recurrence 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    J. R. Burke and W. A. Webb, Asymptotic behavior of linear recurrences, The Fibonacci Quarterly. The Official Journal of the Fibonacci Association 19 (1981), 318–321.zbMATHMathSciNetGoogle Scholar
  2. [2]
    J. W. S. Cassels, An Introduction to Diophantine Approximation, Cambridge University Press, 1957.Google Scholar
  3. [3]
    G. Everest, A. van der Poorten, I. Shparlinski and T. Ward, Recurrence Sequences, Vol. 104 of Mathematical Surveys and Monographs, American Mathematical Society, Providence, RI, 2003.zbMATHGoogle Scholar
  4. [4]
    S. Gerhold, Point lattices and oscillating recurrence sequences, Journal of Difference Equations and Applications 11 (2005), 515–533.zbMATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    X. Gourdon and B. Salvy, Effective asymptotics of linear recurrences with rational coefficients, Discrete Mathematics 153 (1996), 145–163.zbMATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    T. Jiang, N. Sidiropoulos and J. M. F. ten Berge, Almost-sure identifiability of multidimensional harmonic retrieval, IEEE Transactions on Signal Processing 49 (2001), 1849–1859.CrossRefMathSciNetGoogle Scholar
  7. [7]
    S. Lang, Algebra, Vol. 211 of Graduate Texts in Mathematics, revised third edn., Springer, New York, 2002.zbMATHGoogle Scholar

Copyright information

© The Hebrew University of Jerusalem 2007

Authors and Affiliations

  • Jason P. Bell
    • 1
  • Stefan Gerhold
    • 2
  1. 1.Department of MathematicsSimon Fraser UniversityBurnabyCanada
  2. 2.Christian Doppler Laboratory for Portfolio Risk ManagementVienna University of TechnologyWiedner HauptstraßeAustria

Personalised recommendations